Novel Drug-Induced Pulmonary Complications in Cancer Patients You Can Save Life!

Author(s): Wael El-Melouk, Abdul Rahman Jazieh

Journal Name: Current Respiratory Medicine Reviews

Volume 12 , Issue 2 , 2016

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

The novel Antineoplastic agent can induce respiratory complications up to respiratory failure. As the incidence seems to be low, we tried to collect most of the information available aiming to highlight the problems such as wasting unnecessary resources and increasing medical professional’s awareness and its impact on patient care. Mechanisms of drug-associated lung injury are limited. There are no specific markers known to differentiate drug-associated interstitial lung disease from other pathologies. Therefore, we tried to collect possible mechanism pathways, histopathological patterns and factors discussed in literatures, directly or indirectly affecting lung tissue like, oxidant injury, vascular damage, and CNS depression. Risk factors are both dependent and independent, and interestingly Smoking is not a dependent risk factor and might decrease the likelihood of bleomycin pulmonary toxicity, It may even be protective. FREQUENCY In USA, more than 2 million cases of adverse drug reactions occur annually resulting in approximately 100,000 fatalities. Several studies reported that drug-induced pulmonary toxicity is under-diagnosed worldwide. We summarized the Novel agent causing pulmonary toxicity such as monoclonal antibodies, rapamycin analog, Tyrosine Kinase inhibitor, and the new immunotherapy (check points inhibitors) with toxicity type seen and percentage of patients reported.

Clinical Manifestations and Diagnosis: The diagnosis of chemotherapy-induced pneumonitis should be considered when pneumonitis develops shortly after the initiation of treatment, there is no specific time of presentation, lack of an alternative explanation for respiratory failure, and the resolution of pneumonitis after corticosteroid treatment and withdrawal of the presumed agent. It is presented with various clinical syndromes/presentations may be confusing due to the different criteria used in the literature such as no specific laboratory or radiological test to diagnosis such complication Concurrent treatment with corticosteroids and antihistamines may not prevent the development of drug-induced pneumonitis. One unique presentation of antineoplastic agent-induced pneumonitis is so-called radiation recall pneumonitis as the chest imaging shows pulmonary infiltrates in exactly the same field of previously irradiated area. The differential diagnosis of antineoplastic agent-induced pneumonitis is extensive and in most of the cases is by exclusion of infectious, malignant, and cardiac diseases. Trans-bronchial or open-lung biopsy can be helpful in diagnosis.

Imaging: The pattern and topographic distribution of opacities are highly variable. Occasionally, imaging features are suggestive.

Treatment: Cessation of the apparent causative agent and initiating systemic corticosteroids. Different doses of methylprednisolone had been used according to severity ranged from 1g/day in severe cases to 60 mg every six hourly in mild to moderate cases. Laryngotracheal intubation, tracheostomy, esophagoscopy with fragmentation and lavage, Supportive care, and lung transplantation might be needed in some cases along with corticosteroid treatment. Re-exposure contraindicated and considered only if continuing treatment is essential to control a life-threatening underlying condition.

Keywords: Novel drugs, lung, cancer patients.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 2
Year: 2016
Page: [157 - 166]
Pages: 10
DOI: 10.2174/1573398X12666160218221250
Price: $58

Article Metrics

PDF: 16
HTML: 3
EPUB: 1